Alabama, 2004

Flash Flood in Alabama, July 26, 2004

July 26, 2004 · NWS BMX · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 26, 2:21 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 26, 2:21 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
321 PM CDT MON JUL 26 2004

.DISCUSSION...

IT TOOK A WHILE...BUT RADAR FINALLY FILLING IN REAL GOOD.  AS
USUAL...FIRST PERIOD POPS WILL DEPEND A LOT ON RADAR TRENDS AT
RELEASE TIME.  BUT I CAN FORSEE SOME CATEGORICAL POPS FOR THIS
EVENING...AND CONTINUING WITH AT LEAST CHANCE POPS OVERNIGHT AS
WELL.

MODELS CONTINUE TO SHOW AXIS OF BEST MOISTURE SHIFTING EASTWARD
DURING THE NEXT 24 HOURS...BUT WILL HAVE TO HOLD ON TO AT LEAST
SOME SMALL POPS TOMORROW.  NORTHWEST FLOW SHOULD CONTINUE THE DRYING
TREND INTO MID-WEEK...UNTIL ATMOSPHERE RELOADS THE MOISTURE FOR THE
WEEKEND.

TEMPS WISE...SHOULD BE A MODERATION IN READINGS TOMORROW COMPARED
TO LAST FEW DAYS.  IN FACT...IF IT STAYS AS CLOUDY HERE TOMORROW AS
IT IS IN MEMPHIS TODAY...READINGS MAY STRUGGLE TO REACH 80 OR 85
DEGREES.  WILL CONTINUE TO BASE THE FORECAST ON THE ASSUMPTION THAT
THE SUN COMES OUT AT LEAST IN PART TOMORROW.  NO BIG CHANGES TO
TEMPS IN THE REMAINDER OF THE FORECAST.

&&

.PRELIMINARY NUMBERS...

GADSDEN    69 87 67 89 68 / 40 20 10 10
ANNISTON   71 87 68 89 68 / 50 30 10 10
BIRMINGHAM 69 88 67 90 69 / 40 20 00 10
TUSCALOOSA 70 90 66 92 69 / 40 20 00 10
CALERA     71 89 67 91 70 / 50 20 10 10
AUBURN     73 90 70 91 72 / 60 50 20 20
MONTGOMERY 73 91 70 93 71 / 60 30 10 20
TROY       73 90 71 93 72 / 60 50 20 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

61
Hazardous weather outlook, Jul 26, 12:04 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT MON JUL 26 2004

ALZ011>015-017>050-271230-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
104 PM CDT MON JUL 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)

STRONG THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE
ACROSS THE AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
AT THIS TIME NO ORGANIZED SEVERE WEATHER IS EXPECTED.

WET MICROBURST POTENTIAL THIS AFTERNOON:
BIRMINGHAM...LOW
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 26, 12:09 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT MON JUL 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             FULTONDALE              33.62N 86.80W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZE HAIL IN FULTONDALE.

0229 PM     HAIL             FULTONDALE              33.62N 86.80W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            ADDITIONAL PENNY SIZED HAIL

0235 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.88 INCH        JEFFERSON          AL   AMATEUR RADIO

            NICKEL SIZED HAIL

0240 PM     HAIL             HOOVER                  33.38N 86.82W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL IN THE BLUFF PARK AREA OF HOOVER

0250 PM     HAIL             1 W HOOVER              33.38N 86.84W
07/25/2004  0.75 INCH        JEFFERSON          AL   AMATEUR RADIO

            PENNY SIZED HAIL JUST WEST OF HOOVER

0310 PM     TSTM WND GST     INVERNESS               33.40N 86.72W
07/25/2004  60 MPH           SHELBY             AL   PUBLIC

            FORMER NWS EMPLOYEE REPORTED 60 MPH WINDS AND TREES DOWN
            IN THE GREYSTONE AREA OF NORTH SHELBY COUNTY.

0321 PM     HAIL             WOODSTOCK               33.21N 87.15W
07/25/2004  0.75 INCH        BIBB               AL   PUBLIC

            PENNY SIZED HAIL

0425 PM     HAIL             HALEYVILLE              34.24N 87.62W
07/25/2004  0.88 INCH        WINSTON            AL   LAW ENFORCEMENT

            NICKEL SIZED HAIL IN HALEYVILLE

0430 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
07/25/2004                   WINSTON            AL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN HALEYVILLE

0441 PM     HAIL             NORTHPORT               33.24N 87.59W
07/25/2004  0.75 INCH        TUSCALOOSA         AL   EMERGENCY MNGR

            PENNY SIZE HAIL IN NORTHPORT.

0443 PM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
07/25/2004                   WINSTON            AL   LAW ENFORCEMENT

            BUILDING DESTROYED AT THE INTERSECTION OF ALABAMA AVE AND
            21ST STREET IN DOWNTOWN HALEYVILLE FROM DOWNBURST.

0456 PM     TSTM WND DMG     NORTHPORT               33.24N 87.59W
07/25/2004                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON HUDSON ST.

0457 PM     TSTM WND DMG     NORTHPORT               33.24N 87.59W
07/25/2004                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES DOWN ALONG HWY 171.

0500 PM     TSTM WND DMG     JACKSONVILLE            33.81N 85.76W
07/25/2004                   CALHOUN            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN IN JACKSONVILLE

0515 PM     TSTM WND DMG     NORTHPORT               33.24N 87.59W
07/25/2004                   TUSCALOOSA         AL   EMERGENCY MNGR

            TREES DOWN ALONG HWY 69 IN NORTHPORT.

0518 PM     TSTM WND DMG     4 E OXFORD              33.60N 85.76W
07/25/2004                   CALHOUN            AL   EMERGENCY MNGR

            SEVERAL TREES DOWN NEAR DEARMANVILLE

&&

KH
Special weather statement, Jul 26, 1:49 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
249 PM CDT MON JUL 26 2004

ALZ040-262045-
DALLAS-
249 PM CDT MON JUL 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL 345 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTH OF ORRVILLE...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ORRVILLE AND MARION
JUNCTION THROUGH 345 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.
Special weather statement, Jul 26, 1:55 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT MON JUL 26 2004

ALZ039-262030-
MARENGO-
255 PM CDT MON JUL 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 330
PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER...MOVING NORTH AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER...
MAGNOLIA...MYRTLEWOOD...THOMASTON...LINDEN...PROVIDENCE AND DAYTON
THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 26, 2:22 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT MON JUL 26 2004

ALZ034-262100-
BIBB-
322 PM CDT MON JUL 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 400 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS BETWEEN 35 TO
45 MPH ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER RANDOLPH...MOVING NORTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LAWLEY...BRENT...
RANDOLPH AND CENTREVILLE THROUGH 400 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
Special weather statement, Jul 26, 2:45 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT MON JUL 26 2004

ALZ037-262130-
TALLAPOOSA-
345 PM CDT MON JUL 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLAPOOSA COUNTY UNTIL
430 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER JACKSONS GAP.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONS GAP...
DADEVILLE...ALEXANDER CITY AND NEW SITE THROUGH 430 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 26, 3:37 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CDT MON JUL 26 2004

ALZ024-262215-
JEFFERSON-
437 PM CDT MON JUL 26 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY
UNTIL 515 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM BIRMINGHAM AIRPORT TO 9 MILES SOUTH OF
BESSEMER...MOVING NORTHEAST AROUND 5 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HOMEWOOD...BIRMINGHAM AIRPORT...BIRMINGHAM...BESSEMER...HOOVER...
TRUSSVILLE...LEEDS AND CAHABA HEIGHTS THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

A FLASH FLOOD WARNING IS ALREADY IN EFFECT FOR JEFFERSON COUNTY
BECAUSE OF THIS LINE OF STORMS. REMEMBER...DO NOT DRIVE ACROSS
ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.

The radar

The Birmingham radar (KBMX), 44 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 26, 3:40 PM CST to 5:00 PM CST
Where
Jefferson County, Birmingham
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Heavy rainfall in a short period of time caused significant flooding in the Birmingham Metropolitan area.Numerous streets and creeks were flooded all over the City of Birmingham. At least 25,000 customers were without power during the storms. Local fire departments performed at least 11 swift water rescues. Patton Creek in Vestavia Hills overflowed its banks flooding several homes and businesses. Royal Automotive and Vulcan Lincoln-Mercury reported 40 to 50 vehicles damaged and 4 or 5 destroyed. The Vestavia Bowl Family Fun Center received damage due to high water. At least 15 vehicles were stalled in the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417221.